Alert archive / Idaho / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 5, NWS Missoula, MT

June 5, 2009Idaho County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Jun 5, 2009, 6:31 PM PDT for Idaho County, Idaho. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2009, 6:31 PM PDT (01:31 UTC)
Expired
Jun 5, 2009, 7:30 PM PDT
In force
59 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Idaho County, ID

The radar

The Pendleton radar (KPDT), 198 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2009-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2009-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
2732 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 060131
SVRMSO
IDC049-060230-
/O.NEW.KMSO.SV.W.0005.090606T0131Z-090606T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
631 PM PDT FRI JUN 5 2009

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN IDAHO COUNTY IN CENTRAL IDAHO...

* UNTIL 730 PM PDT/830 PM MDT/.

* AT 628 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HAIL UP TO ONE INCH...DAMAGING WINDS IN EXCESS
  OF 60 MPH...AND HEAVY RAINFALL. THIS STORM WAS LOCATED 8 MILES 
  NORTHEAST OF WHITE BIRD...OR ABOUT 7 MILES SOUTHWEST OF 
  GRANGEVILLE...AND WAS MOVING SOUTHWEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...CANFIELD...COPPERVILLE...SLATE
  CREEK...WHITE BIRD AND ROAD TO PITTSBURG LANDING IN POE CABIN BURN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

&&

LAT...LON 4559 11607 4558 11645 4567 11650 4579 11658
      4599 11635 4586 11607
TIME...MOT...LOC 0130Z 052DEG 10KT 4586 11624

$$

ALLEGRETTO
2 follow-up statements
000 
WWUS55 KMSO 060157
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
757 PM MDT FRI JUN 5 2009

IDC049-060230-
/O.CON.KMSO.SV.W.0005.000000T0000Z-090606T0230Z/
IDAHO ID-
757 PM MDT FRI JUN 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM
MDT/730 PM PDT/ FOR WESTERN IDAHO COUNTY...

* AT 654 PM PDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN SIZE...
  DAMAGING WINDS IN EXCESS OF 60 MPH...AND HEAVY RAIN. THIS STORM 
  WAS LOCATED NEAR WHITE BIRD...OR ABOUT 12 MILES SOUTHWEST OF 
  GRANGEVILLE...AND WAS MOVING SOUTHWEST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4593 11642 4577 11608 4559 11607 4558 11645
      4567 11650 4579 11658
TIME...MOT...LOC 0155Z 052DEG 10KT 4580 11630

$$

ALLEGRETTO
000 
WWUS55 KMSO 060222
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
822 PM MDT FRI JUN 5 2009

IDC049-060231-
/O.EXP.KMSO.SV.W.0005.000000T0000Z-090606T0230Z/
IDAHO ID-
822 PM MDT FRI JUN 5 2009

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN IDAHO COUNTY EXPIRES
AT 830 PM MDT/730 PM PDT/...

THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER SEVERE. HEAVY RAIN AND 
LIGHTNING MAY STILL OCCUR IN ADDITION TO SMALL HAIL AS THE STORM CONTINUES
TO DISSIPATE.


LAT...LON 4593 11642 4577 11608 4559 11607 4558 11645
      4567 11650 4579 11658
TIME...MOT...LOC 0221Z 052DEG 10KT 4576 11646

$$

ALLEGRETTO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:16 PM PDT, 5 hours 15 minutes earlier.

Area forecast discussion, Jun 5, 1:16 PM PDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
216 PM MDT FRI JUN 5 2009

...SIGNIFICANT PRECIPITATION EXPECTED IN SOUTHCENTRAL IDAHO AND
SOUTHWEST MONTANA THIS AFTERNOON THROUGH TONIGHT...

...MUCH COLDER TEMPERATURES TO MOVE INTO THE NORTHERN ROCKIES SATURDAY...

.DISCUSSION...COMPLEX PATTERN TODAY AND SATURDAY WITH A VARIETY
OF WEATHER EXPECTED ACROSS THE NORTHERN ROCKIES. SHOWERS AND
THUNDERSTORMS ARE BEGINNING TO DEVELOP IN SOUTH CENTRAL IDAHO AND
SOUTHWEST AND WEST CENTRAL MONTANA. THE BEST CONVERGENCE ZONE FOR
NUMEROUS SHOWERS LIES ACROSS SOUTHCENTRAL IDAHO THROUGH SOUTHWEST
MONTANA. THIS BOUNDARY WILL REMAIN OVER THIS AREA THROUGH MUCH OF
SATURDAY BEFORE BEING PUSHED SOUTH. THUS SIGNIFICANT RAINFALL IS
POSSIBLE IN THESE AREAS.

A PRETTY JUICY ATMOSPHERE WITH LITTLE SUPPORT FROM WINDS ALOFT
WILL PRODUCE SLOW MOVING STORMS THROUGH THIS EVENING...THUS
STRONG THUNDERSTORMS TODAY COULD PRODUCE HEAVY RAIN. BURNED AREAS
AND REGIONS IN STEEP TERRAIN COULD SEE SOME LOCALIZED FLASH
FLOODING THROUGH LATER THIS EVENING. FLASH FLOOD WATCH IS IN
EFFECT UNTIL MIDNIGHT TONIGHT.

AT THE SAME TIME A STRONG LOW PRESSURE SYSTEM IS FAST APPROACHING
NORTHWEST MONTANA. TIGHTENING PRESSURE GRADIENTS WILL BE FAVORABLE
FOR INCREASING AND GUSTY NORTHEAST WINDS LATE THIS AFTERNOON
THROUGH MUCH OF SATURDAY. THE SYSTEM IS A LITTLE SLOWER THAN
PREVIOUSLY FORECAST THUS THE COLDER AIR IS NOT EXPECTED TO FULLY
CROSS THE DIVIDE UNTIL LATE TONIGHT AND SATURDAY. AS IT DOES
INSTABILITY AND MOISTURE WILL INCREASE AND PRODUCE RAIN AND HIGHER
ELEVATED SNOW SHOWERS. THERE IS POTENTIAL FOR AN INCH OR TWO OF
SNOW OVER MARIAS PASS BUT GIVEN TIMING OF COLDER AIR THERE IS
STILL SOME UNCERTAINTY ON THIS SOLUTION.

SATURDAY AND SATURDAY NIGHT THE UPPER LOW WILL MOVE INTO MUCH OF
WESTERN MONTANA AND GREATLY INFLUENCE THE AREA WITH MUCH COOLER
TEMPERATURES AND WIDESPREAD PRECIPITATION.

SUNDAY THROUGH FRIDAY...AN UPPER LEVEL LOW PRESSURE CIRCULATION
OVER SOUTHERN CANADA WILL AFFECT THE REGION SATURDAY THROUGH
THURSDAY. WITH ANOTHER LOW MOVING IN FROM CALIFORNIA ON FRIDAY AS
THE CANADIAN LOW MOVES OFF TO THE EAST. THESE AREAS OF LOW PRESSURE
WILL KEEP WESTERN MONTANA AND NORTH CENTRAL IDAHO UNDER A RATHER
MOIST AND COOL WEATHER PATTERN. THERE WILL BE THE POSSIBILITY OF
SOME SHOWERS EACH DAY...WITH AFTERNOON AND EVENING THUNDERSTORMS.

&&

.AVIATION...CONVECTIVE ACTIVITY HAS BEGUN TO FIRE ACROSS
SOUTHWEST MONTANA AND SOUTH CENTRAL IDAHO IN A MOIST AND UNSTABLE
ATMOSPHERE. WITH LIGHT STEERING WINDS...THUNDERSTORMS WILL BE
SLOW-MOVING AND HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY
RAINFALL. PONDING WATER ON RUNWAY AND TERMINAL SURFACES COULD BE
POSSIBLE WITH THE HEAVIEST SHOWERS IMPACTING KSMN...KBTM. IN
ADDITION TO CONVECTION IN THE SOUTH...A LOW PRESSURE CENTER WILL
BEGIN TO DIVE OUT OF CANADA AND BRING STRONG GUSTY NORTHEAST WINDS
TO WESTERN MONTANA...IMPACTING KGPI AND KMSO THIS EVENING. THE
STRONGEST WINDS GUSTS ARE EXPECTED OVERNIGHT THROUGH SATURDAY.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...RPN
LONG TERM....KOLATA
AVIATION...NOLTE
Hazardous weather outlook, Jun 5, 12:53 PM PDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
153 PM MDT FRI JUN 5 2009

IDZ006>010-061200-
SOUTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
LOWER HELLS CANYON/SALMON RIVER REGION-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-
153 PM MDT FRI JUN 5 2009 /1253 PM PDT FRI JUN 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE POTENTIAL EXISTS FOR STRONG AND SLOW-MOVING THUNDERSTORMS TO
DEVELOP THIS AFTERNOON AND EVENING...WHICH MAY PRODUCE HEAVY
RAIN. STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING SMALL
STREAM FLOODING AND DEBRIS FLOWS IN SEVERELY BURNED FOREST AREAS
AND IN STEEP TERRAIN.

DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY

ANOTHER ROUND OF THUNDERSTORM DEVELOPMENT WITH LOCALLY HEAVY
RAIN IS ANTICIPATED DURING SATURDAY AFTERNOON AND EVENING ACROSS
THE AREA. LOCALLIZED HEAVY RAIN MAY BE CAPABLE OF PRODUCING SMALL
STREAM FLOODING AND DEBRIS FLOWS IN SEVERELY BURNED FOREST AREAS
AND IN STEEP TERRAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ002-061200-
WEST GLACIER REGION-
153 PM MDT FRI JUN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY NORTH TO EAST WINDS WILL BE DEVELOPING THIS EVENING AS COLDER
AIR MOVES OVER THE CONTINENTAL DIVIDE. WINDS GUSTS UP TO 30 MPH
ARE POSSIBLE. SNOW SHOWERS WILL BE DEVELOPING OVER THE HIGHER TERRAIN
ABOVE 5000 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

UPSLOPE SNOW IS EXPECTED ON THE EAST SIDE OF THE CONTINENTAL
DIVIDE WITH LIGHT SNOW ACCUMULATIONS POSSIBLE ABOVE 5000 FEET IN
GLACIER NATIONAL PARK. THE COMBINATION OF GUSTY WINDS AND SNOW
MAY CAUSE BLOWING SNOW AND REDUCED VISIBILITY OVER MARIAS PASS
SATURDAY THROUGH SUNDAY MORNING BEFORE DIMINISHING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ007-061200-
BUTTE/BLACKFOOT REGION-
153 PM MDT FRI JUN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE POTENTIAL EXISTS FOR STRONG AND SLOW-MOVING THUNDERSTORMS TO
DEVELOP THIS AFTERNOON AND EVENING...WHICH MAY PRODUCE HEAVY
RAIN. LOCALLY HEAVY RAINFALL MAY CAUSE LOCALIZED FLOODING
POTENTIAL IN SMALL STREAMS NEAR ANACONDA AND THE URBAN AREA OF
BUTTE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF THUNDERSTORM DEVELOPMENT WITH LOCALLY HEAVY
RAIN IS ANTICIPATED SATURDAY AFTERNOON WHICH MAY CAUSE LOCALIZED
FLOODING POTENTIAL IMPACTING SMALL STREAMS NEAR ANACONDA AND THE
BUTTE AREA. COLDER AIR WILL MOVE INTO THE AREA SATURDAY NIGHT
WITH LIGHT SNOW ACCUMULATIONS POSSIBLE OVER HIGHER TERRAIN AND
OVER MCDONALD AND HOMESTAKE PASSES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 5, 4:18 PM PDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
518 PM MDT FRI JUN 5 2009

IDZ005>007-060000-
NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-SOUTHERN
CLEARWATER MOUNTAINS-
418 PM PDT FRI JUN 5 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLEARWATER AND
NORTHERN IDAHO COUNTIES UNTIL 500 PM PDT...

AT 414 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SERIES OF STRONG THUNDERSTORMS AFFECTING 5 MILES WEST OF
WEIPPE...OR 11 MILES NORTH OF KAMIAH...AND THE CITY OF OROFINO.

HAIL ONE-HALF INCH IN DIAMETER...BRIEF HEAVY RAIN...AND WIND GUSTS
UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...EAST KAMIAH...
KOOSKIA...LOWELL...GREER...WOODLAND...PARDEE...GLENWOOD...WINONA...
STITES...SYRINGA AND CLEARWATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4665 11629 4635 11545 4591 11565 4615 11620
      4622 11603 4628 11613 4639 11619 4640 11630
      4654 11639
TIME...MOT...LOC 2316Z 011DEG 7KT 4639 11604

ALLEGRETTO
Local storm report, Jun 5, 6:23 PM PDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
723 PM MDT FRI JUN 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND DMG     3 SW SYRINGA            46.12N 115.78W
06/05/2009                   IDAHO              ID   LAW ENFORCEMENT

            DOWNED TREES BLOCKING HIGHWAY 12 AT MILEPOST 86.

0600 PM     TSTM WND DMG     3 SW SYRINGA            46.12N 115.78W
06/05/2009                   IDAHO              ID   LAW ENFORCEMENT

            DOWNED TREES BLOCKING HIGHWAY 12 AT MILEPOST 86.

&&

ALLEGRETTO
Local storm report, Jun 5, 6:23 PM PDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
723 PM MDT FRI JUN 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     3 SW SYRINGA            46.12N 115.78W
06/05/2009                   IDAHO              ID   LAW ENFORCEMENT

            DOWNED TREES BLOCKING HIGHWAY 12 AT MILEPOST 86.

&&

ALLEGRETTO
weather.gov/missoula

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:08 PM PDTAreal Flood AdvisoryMSOIdaho112 min
Jun 5, 9:51 PM PDTAreal Flood AdvisoryMSOIdaho6 hr

Nearby

Severe Thunderstorm Warnings in Idaho, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.